Missouri, 2002

Damaging Winds in Missouri, July 10, 2002

July 10, 2002 · NWS SGF · 7 events in 7 counties and zones

A squall line with estimated winds of 60 to 70 mph moved through portions of the Lake of the Ozarks producing damage from Gravois Mills, eastward to Eldon, then south across Sunrise Beach, Dixon and Salem. Numerous trees were uprooted along with power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line with estimated winds of 60 to 70 mph moved through portions of the Lake of the Ozarks producing damage from Gravois Mills, eastward to Eldon, then south across Sunrise Beach, Dixon and Salem. Numerous trees were uprooted along with power lines blown down. Near Rolla, a large tree fell on a car and destroyed it. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 9:45 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 9:45 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED JUL 10 2002

ZONE UPDATE WILL BE ISSUED BY 1130 AM TO CLEAN UP AFTERNOON
WORDING.  12Z SOUNDING HAD A 2 TO 3 DEGREE CAPPING INVERSION...
WHICH WILL BE BROKEN BY A SURFACE TEMPERATURE OF 91 AND DEWPOINT OF
70.  IOWA THUNDERSTORM COMPLEX HAS PRODUCED SEVERAL OUTFLOW
BOUNDARIES...FROM CONCORDIA KANSAS TO KIRKSVILLE MISSOURI. ANOTHER
BOUNDARY NOTED OVER EASTERN/SOUTHEASTERN MISSOURI...FROM FARMINGTON
EAST TO CARBONDALE ILLINOIS. KANSAS CITY RADAR CONTINUED TO SHOW AN
AREA OF THUNDERSTORMS IN NORTH CENTRAL MISSOURI...WHICH HAD WEAKENED
SOMEWHAT OVER THE PAST HOUR. TWO OUTFLOWS INDICATED...BOTH OF WHICH
ARE STILL NORTH OF KCI AIRPORT.

WITH ATMOSPHERE BECOMING INCREASINGLY PRIME FOR CONVECTION...AND
SURFACE BOUNDARIES APPROACHING FROM THE NORTH AND OVER EXTREME
EASTERN SECTIONS...CURRENT FORECAST LOOKS GOOD FOR THIS AFTERNOON.
EXPECT TO DROP HEAT ADVISORY WITH 4 PM ZONES.

WILL MAKE MINOR CHANGES TO TEMPERATURES/WINDS BASED ON 16Z METARS.

SUTTON

*** PREVIOUS FORECAST DISCUSSION FOLLOWS ***

FORECAST CONCERNS: PRECIPITATION CHANCES AND TEMPERATURES TODAY
THROUGH FRIDAY.

ROGUE CONVECTION CONTINUES TO GENERATE ALONG ELEVATED CONVERGENCE
BOUNDARY MARKED BY LINE OF ACCAS EXTENDING E-W ACROSS CENTRAL MO.
THIS ACTIVITY HAS SHOWN LITTLE MOVEMENT WITH ADDITIONAL DEVELOPMENT
TAKING PLACE FURTHER WEST OR SOUTH.  WILL NOT GET TOO CUTE WITH
FORECAST WORDING ACROSS CENTRAL MO TODAY WITH CONVECTIVE DEVELOPMENT
LIKELY TO CONTINUE...ALTHOUGH BECOMING MORE SURFACE BASED THIS
AFTERNOON.  FURTHER SOUTH...SHOULD SEE A FAIR AMOUNT OF SUNSHINE
THIS MORNING WHICH AFTER A BALMY START WILL SEND TEMPS SOARING INTO
THE 90S ONCE AGAIN.  WEAK MOISTURE ADVECTION/POOLING AHEAD OF
CONVERGENCE BOUNDARY WILL LIKELY PREVENT DEWPOINTS FROM MIXING BACK
INTO THE 60S AS THEY HAVE FOR THE PAST MANY DAYS. THEREFORE...THE
COMBINATION OF HEAT INDICES >75F THIS MORNING AND 105F EARLY THIS
AFTERNOON WILL FACILITATE THE NEED FOR A HEAT ADVISORY ACROSS FAR SW
MO/SE KS.

THIS COMBINATION WILL ALSO LEAD TO MODERATE INSTABILITY THIS
AFTERNOON WITH SBCAPES AROUND 3000 J/KG. NUMEROUS OUTFLOW BOUNDARIES
RESIDE ACROSS THE CWA FROM ISOLATED CONVECTION LAST EVENING...WITH
ADDITIONAL FOCUS COMING FROM AFOREMENTIONED STATIONARY BOUNDARY AS
WELL AS OUTFLOW FROM CONVECTIVE COMPLEX DEVELOPING OVER NEBRASKA.
UPPER LEVEL SUPPORT WILL COME FROM STRONG DIFFLUENCE AHEAD OF
POWERHOUSE 500MB CLOSED LOW AND STRONG PVA ASSOCIATED WITH AN
EMBEDDED SHORTWAVE TROF AHEAD OF THIS SYSTEM.  THEREFORE...STILL
THINK THAT THERE WILL BE AT LEAST A MARGINAL SEVERE WEATHER
THREAT (MAINLY WIND)...WHICH NOW HAS THE BACKING OF AN SPC SLIGHT
RISK. WITH WET BULB ZERO HEIGHTS STILL VERY HIGH...HAIL THREAT
APPEARS SLIM AT FIRST...ALTHOUGH SIGNIFICANT MID LEVEL COOLING WILL
TAKE PLACE AS COLD CORE LOW APPROACHES ON THURSDAY.

THERE MAY BE A LULL IN PRECIPITATION AFTER MIDNIGHT IN BETWEEN
INITIAL COMPLEX OF STORMS AND SECOND ROUND ASSOCIATED WITH 500MB LOW
AND ITS ASSOCIATED JET DYNAMICS AND BAROCLINIC ZONE. THEREFORE...
40-50% POPS LOOK KOSHER FOR THE ENTIRE CWA THROUGH THURSDAY AS UPPER
TROUGH AXIS APPROACHES.  WITH AVN SOLUTION CONTINUING AN OMINOUS
TREND TOWARD STALLING 500MB LOW OVER THE AREA...HAVE MAINTAINED A
CHANCE OF SHOWERS ACROSS THE SRN HALF OF THE AREA THROUGH FRIDAY.
WITH A VERY FAST NORTHERN STREAM JET PROGGED TO DEVELOP BY ALL THE
MEDIUM RANGE SOLUTIONS...AM BEGINNING TO HAVE STRONG CONCERNS THAT
THIS SYSTEM MAY BE LEFT TO CHURN ACROSS THE AREA THROUGH THE ENTIRE
WEEKEND...WITH AN UPPER FLOW PATTERN VERY SIMILAR TO THE ONE A WEEK
AGO THAT BROUGHT SCATTERED DIURNAL CONVECTION ON A DAILY BASIS. THIS
WILL NEED TO BE MONITORED CLOSELY.

AS 850MB TEMPERATURES FALL INTO THE 12-14C RANGE ALONG WITH
CONSIDERABLE CLOUD COVER...HIGH TEMPS THURS/FRIDAY WILL BE A FAR CRY
FROM THE CURRENT HEAT WAVE.  SOME NUMERICAL GUIDANCE SUGGESTS THAT
TEMPERATURES WONT GET OUT OF THE LOWER 70S ON FRIDAY...ALTHOUGH
15-20F BELOW NORMAL SEEMS A BIT RIDICULOUS GIVEN THE PATTERN IN
PLACE.

AGAIN...WILL LET DAY SHIFT DEAL WITH EXTENDED FORECAST...BUT AM
CONCERNED THAT WE MAY SEE DIURNALLY DRIVEN CONVECTION EACH DAY
AROUND A RESTRENGTHENING UPPER LOW CIRCULATION.

THANKS FOR ISC COORD. GRIDS ALREADY SENT.

.SGF...
MO...HEAT ADVISORY TODAY FOR MOZ077-088-093-101.
KS...HEAT ADVISORY TODAY FOR KSZ097-101.

BOOKBINDER

In the hours before

Special weather statement, Jul 10, 11:49 AM CST, 52 minutes before
MOZ056>058-069>071-081>083-092-097-098-106-102300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 504...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DENT...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...
OREGON...PHELPS...PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...ROLLA AND WEST
PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, Jul 10, 12:00 PM CST, 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 10 2002

...HOT AND HUMID WEATHER TO CONTINUE THIS AFTERNOON...WITH SEVERE
THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

HEAT INDEX VALUES AROUND 105
DAMAGING WINDS OF 60 TO 70 MPH

* AREAS AFFECTED AND TIMING...

THE EXTREME HEAT WILL AFFECT LOCATIONS ALONG AND WEST OF HIGHWAY 71
THROUGH 7 PM. SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AT ANY
LOCATION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
AFTERNOON AND EVENING.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FROM CENTRAL INTO
SOUTH CENTRAL MISSOURI THROUGH 6 PM.

* DISCUSSION...

TEMPERATURES IN THE LOWER AND MIDDLE 90S WILL COMBINE WITH SURFACE
DEWPOINTS IN THE LOWER 70S TO PRODUCE DANGEROUSLY HIGH HEAT INDEX
VALUES THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AS MID LEVEL ENERGY APPROACHES THE REGION FROM
THE NORTH. THE OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM
COMPLEX IN NORTHERN MISSOURI THIS MORNING...WILL ACT AS A FOCUSING
MECHANISMS FOR STORM DEVELOPMENT EARLY THIS AFTERNOON ACROSS CENTRAL
MISSOURI. THE STORMS WILL THEN CONTINUE TO DEVELOP SOUTH LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS.

DAMAGING WINDS ARE THE MOST LIKELY FORM OF SEVERE WEATHER EXPECTED
TODAY. LARGE HAIL WILL BE UNLIKELY AS THE MELTING LEVEL IS
RELATIVELY HIGH TODAY.

* OTHER INFORMATION

SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 6 PM
CDT FOR THE FOLLOWING COUNTIES IN MISSOURI: CAMDEN...DENT...
HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON..PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THURSDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS
EXPECTED. SCATTERED SHOWERS WILL AFFECT THE REGION FRIDAY...HOWEVER
NO SEVERE WEATHER IS EXPECTED. AFTER A LULL SATURDAY AND
SUNDAY...DAILY ROUNDS OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK. ISOLATED
SEVERE THUNDERSTORMS...PRODUCING DOWNBURST WINDS...MAY OCCUR.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
July 10, 12:41 PM CST
Where
Miller County, Eldon
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
38.350, -92.583

Thunderstorm Wind, Morgan

When
July 10, 12:45 PM CST
Where
Morgan County, Gravois Mills
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -92.817

Thunderstorm Wind, Camden

When
July 10, 12:47 PM CST to 12:55 PM CST
Where
Camden County, Macks Creek
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -92.983

Thunderstorm Wind, Maries

When
July 10, 1:00 PM CST
Where
Maries County, Belle
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -91.717

Thunderstorm Wind, Pulaski

When
July 10, 1:27 PM CST to 1:35 PM CST
Where
Pulaski County, Dixon
Measured
62 kt (71 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -92.100

Thunderstorm Wind, Phelps

When
July 10, 1:30 PM CST to 1:35 PM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
37.950, -91.767

Thunderstorm Wind, Dent

When
July 10, 2:08 PM CST to 2:15 PM CST
Where
Dent County, Salem
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -91.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306578, 5306579, 5306580, 5306581, 5306582, 5306664, 5306663.